Q & A Library
Do you think methadone is safe for staying off of heroin, or other narcotics? I have a friend who has been on it for a long time, has never gone back to using street drugs and has been successful in staying off all other drugs.
Answer (Published 7/10/2007)
Methadone is a synthetic narcotic that has been used for more than 30 years as a treatment for heroin addiction. It works by "pre-empting" the effects of heroin, blocking its euphoric qualities while eliminating withdrawal symptoms and relieving the craving for the drug. Methadone only works for those addicted to heroin or other opiates - it won't help those hooked on cocaine or other drugs.
Over time, long term use of methadone has proved more effective than short-term use. (Once they complete a short-course of methadone, addicts tend to go back to heroin.) Although your friend is now addicted to methadone, long-term use of this drug is relatively safe with no serious or long term adverse side effects to the heart, lungs, liver, kidneys, bones, blood, brain or other vital organs. However, in November 2006, the FDA warned of serious, potentially fatal, side effects when methadone is taken too often, in too high doses or with certain other medications or supplements. Among those side effects: difficulty breathing; extreme drowsiness; fast, slow, pounding, or irregular heartbeat; faintness; severe dizziness; or confusion. These dangers tend to occur among patients new to methadone treatment.
Taken in the correct doses, as instructed, the side effects of methadone are relatively minor and don't occur in everyone – these include constipation, water retention, drowsiness, skin rash, excessive sweating, and changes in libido. The symptoms usually disappear once the dosage is adjusted and stabilized or tolerance for the drug increases. Methadone does not impair cognitive functions and has no adverse effects on mental capability, intelligence, or the ability to hold a job. It isn't sedating or intoxicating and doesn't interfere with the ability to drive a car or operate machinery.
Withdrawing from methadone, if desired, should be supervised by a physician who probably will reduce the dose gradually. Those who stop taking the drug suddenly may experience withdrawal symptoms as unpleasant as withdrawal from heroin. If your friend is doing well on methadone maintenance, he or she probably can safely continue on it. It would be great to get off opiates entirely, but if the potential result is going back to heroin, methadone maintenance is certainly better.
Andrew Weil, M.D.
Some Rights Reserved Creative Commons Copyright Notice
A portion of the original material created by Weil Lifestyle on DrWeil.com (specifically, all question and answer-type articles in the Dr. Weil Q&A Library) is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 3.0 United States License.